Certain Cancer Therapies May Rarely Lead to Hypoparathyroidism, Case Study Reports

Marta Figueiredo PhD avatar

by Marta Figueiredo PhD |

Share this article:

Share article via email

Immune checkpoint inhibitors (ICIs), a type of immune therapy used to treat some cancers, may lead to the development of immune-related hypoparathyroidism, according to a case report.

Although rare, this case adds to three other similar cases and to an increasing number of reports describing immune-related hormone diseases following treatment with this type of cancer therapy.

These findings highlight the need for clinicians to consider hypoparathyroidism as a potential complication of ICI use. More study on the management of these conditions and the identification of high-risk patients is also needed, according to the researchers.

Reported by clinicians at the Mayo Clinic in Minnesota, the case study, “Hypoparathyroidism: An Uncommon Complication Associated With Immune Checkpoint Inhibitor Therapy,” was published in the journal Mayo Clinic Proceedings: Innovations, Quality & Outcomes.

ICIs work to prevent mechanisms often used by cancer cells to evade immune system attacks. Increasing evidence supports their effectiveness in treating several types of solid and blood cancers.

However, due to their underlying mechanism, they have also been associated with autoimmune-like conditions, referred to as immune-related adverse events, including those associated with problems in hormone production, called endocrine diseases.

“As the use of ICIs increases, the incidence of such events is expected to rise and the spectrum of described irAEs [immune-related adverse events] may broaden to include other rarely reported conditions,” the scientists wrote.

To date, hypoparathyroidism, or low levels of the parathyroid hormone (PTH) — which regulates levels of calcium and phosphate in the body — has been reported in three cancer patients following ICI use.

Here, the researchers described another case of ICI-related hypoparathyroidism in a 76-year-old man treated with ICIs for skin cancer.

The man went to the emergency room with symptoms of weakness, anorexia, and confusion that had begun one week before.

He had a history of widespread metastatic melanoma, for which he had started treatment with a combination of two ICIs — Yervoy (ipilimumab) and Opdivo (nivolumab) — seven months earlier.

Within two months of treatment, he had two immune-related adverse events — colitis (colon inflammation) and pneumonitis, or lung inflammation — and about four months later, he was switched to single therapy with Opdivo. His latest dose was given 28 days before he went to the clinic.

The first physical examination was unremarkable, although low blood pressure was detected. However, blood tests revealed severe calcium deficiency (hypocalcemia), higher-than-normal phosporus levels, very low PTH levels, and normal levels of vitamin D’s byproduct 25(OH)D. The patient was then diagnosed with primary hypoparathyroidism.

Notably, his calcium levels had been within the normal range until this assessment and PTH levels were also normal six years before presentation.

He denied any history of neck surgery or head and neck radiation (the most common causes of secondary hypoparathyroidism) and had no other features of type 1 autoimmune polyglandular syndrome, a rare autoimmune disease that causes problems in the adrenal glands, in addition to hypoparathyroidism.

Further tests to assess the presence of other endocrine diseases showed problems in the pituitary gland (hypophysitis), leading to decreased production of the hormone cortisol by the adrenal glands.

Given the lack of other causes of hypoparathyroidism, late age of onset, and the temporal relationship between ICI therapy and immune-related adverse events, such as hypophysitis, “we believe this case illustrates hypoparathyroidism as a rare complication associated with [Yervoy] and [Opdivo] therapy,” the researchers wrote.

The patient began treatment with calcium and vitamin D supplements, as well as hydrocortisone for the low cortisol levels, with good clinical response overall. After 77 days from his last ICI dose, the man’s PTH levels remained undetectable and he continued to require calcium and vitamin D supplements to maintain calcium levels within a satisfactory range, the team said.

“Hypoparathyroidism is a rare but emerging irAE of immune checkpoint inhibitor drugs, which clinicians need to recognize in patients with acute hypocalcemia,” the researchers wrote, adding that “particular attention may be needed for patients who received combination ICI and have had previous irAEs.”

While the underlying mechanism of ICI-related hypoparathyroidism remains unclear, it is thought that autoantibodies may play a role. Autoantibodies are immune molecules that wrongly recognize the body’s own cells and molecules as foreign, promoting immune reactions against them.

In this case, no autoantibodies against the glands that produce PTH were detected, but other common autoantibodies associated with autoimmune hypoparathyroidism were not analyzed.

“Further research is needed to elucidate the role of these various antibodies and whether ICI-associated hypoparathyroidism may be due to a destructive immune process as may occur in other [endocrine diseases],” the scientists wrote.

They also said that future studies should focus on predicting factors and long-term outcomes of ICI-induced hypoparathyroidism.

According to the study, the patient said that while he was “happy” that ICIs kept him alive for the last year, he was “unhappy” with the conditions that these therapies left him with. “I wish my case can show others what can happen and teach them to look out for this,” he said.